Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Cheyenne, WY

June 28, 2003Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2003, 5:02 PM MDT for Cheyenne County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 5:02 PM MDT (23:02 UTC)
Expired
Jun 28, 2003, 5:45 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 2:35 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS55 KCYS 282302
SVRCYS
NEC033-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
502 PM MDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF SIDNEY

* UNTIL 545 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 7 MILES NORTHEAST OF SIDNEY...MOVING EAST AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DALTON...GURLEY...LODGEPOLE
  AND LORENZO

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4141 10300 4100 10313 4101 10265 4143 10261

$$

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:30 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
130 PM MDT SAT JUN 28 2003

SHORT TERM...SHORTWAVE DROPPING SE IN UPPER FLOW WILL CROSS CWA
THIS EVENING AND EXPECT WDLY SCT SHOWERS AND TSTRMS WITH IT.
PASSAGE OF SHORTWAVE ENERGY WILL INDUCE SFC HIGH TO OOZE SE INTO
NEB AND S DAKOTA SUNDAY MORNING.  WILL DROP MAX TEMPS OVER ERN
PART OF CWA SUNDAY AS CLOUDS LIKELY TO HOLD IN THE MORNING AND
WK UPSLOPE FLOW BEHIND SFC HIGH LIMITS HEATING.  ISOLATED TSTRMS
AGAIN POSSIBLE MAINLY NEAR MTNS SUNDAY AFTN BUT COVERAGE LESS
THAN THIS EVENING WITH BETTER SUPPORT TO THE SOUTH.

LONG TERM...TELECONNECTIONS WITH PERSISTENT NEG ANOMALY AT 100E AS
SHOWN ON UKMO/ECMWF/MRF SUPPORT RIDGING IN CEN US WITH WEAK TROF OVER
WESTERN US ALL NEXT WEEK. MODELS HANDLE THIS WELL EXCEPT MRF WHICH
GOES TOO ZONAL BY END OF WEEK. TREND IS FOR SUMMER TO FINALLY ARRIVE
IN CYS CWA STARTING MONDAY. EXPECT A SLOW MOVING UPPR RIDGE OVER THE
CWA NEXT WEEK FOR WARM DAYTIME TEMPS AND LITTLE CHANCE OF PCPN TUE
THRU THU. A WEAK LEE SFC TROF TUE AND AGAIN WED SHOULD
PRODUCE BREEZY DAYTIME DWNSLP WINDS TO HELP BOOST MAX TEMPS BOTH
DAYS. NOT AS WARM THU AND FRI WITH RIDGE SLIDING EAST AND THICKNESS
VALUES DROPPING.  CAN EXPECT SW UPPR LVL FLW OVR THE CWA WITH AN UPPR
TROF POSITIONING OVR PAC NW BY LATE THU. THIS SHOULD RESULT IN A
SLIGHT CHANCE FOR PM TSTMS ON INDEPENDENCE DAY FOR CYS CWA MAINLY
EAST OF MOUNTAINS AND INTO NEB PANHANDLE. WILL EXPECT THIS TREND TO
CONTINUE INTO NEXT WEEKEND WITH SW UPPER FLOW EXPECTED TO REMAIN
OVER CWA.

.CYS...
WY...NONE.
NE...NONE.

WTP/RAE
Hazardous weather outlook, Jun 28, 10:50 AM MDT, 6 hours 12 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP BY LATE THIS AFTERNOON
OVER THE HIGHER TERRAIN OF EASTERN WYOMING AND MOVE SOUTHEAST OVER
THE EASTERN WYOMING PLAINS AND THE NEBRASKA PANHANDLE THROUGH THIS
EVENING.  A FEW OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP LATE
SUNDAY AFTERNOON AND CONTINUE INTO THE EVENING MAINLY OVER FAR
SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE.

DRY WEATHER AND SUMMERLIKE TEMPERATURES RETURN FOR THE START OF NEXT
WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:47 PM MDTSevere Thunderstorm WarningCYSCheyenne28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.